Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Shading without shape

Authors: Michael J. Brooks, Wojciech Chojnacki and Ryszard Kozera
Journal: Quart. Appl. Math. 50 (1992), 27-38
MSC: Primary 68U10; Secondary 35F10, 78A05
DOI: https://doi.org/10.1090/qam/1146621
MathSciNet review: MR1146621
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A smooth object depicted in a monochrome image will often exhibit brightness variation, or shading. Of interest in computer vision is the inverse problem of how object shape may be recovered from such an image. This is referred to as the shape-from-shading problem. When the imaging conditions are such that an overhead point-source illuminates a smooth Lambertian surface, the problem may be formulated mathematically as that of finding a solution to an eikonal equation. In this paper, we seek images for which there are no corresponding object shapes. We are therefore concerned with the nonexistence of (bounded) solutions to certain eikonal equations. Specifically, we give a necessary and sufficient condition for a circularly-symmetric eikonal equation to admit exclusively unbounded solutions. In addition, we give a sufficient condition for an eikonal equation to have no solution. Examples are presented that elucidate the significance of these results for computer vision.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 68U10, 35F10, 78A05

Retrieve articles in all journals with MSC: 68U10, 35F10, 78A05

Additional Information

DOI: https://doi.org/10.1090/qam/1146621
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society